'Ivory wave' may be new legal high after 'miaow miaow' (mephedrone) ban

March 14, 2011, British Medical Journal

A new legal high has emerged that seems to be replacing the banned substance mephedrone or "miaow miaow", warns a critical care paramedic in Emergency Medicine Journal.

Mephedrone was banned in England, when it was reclassified as a class B drug in April 2010.

The new drug in circulation is "ivory wave," also known as "purple wave," "ivory coast," or "vanilla sky." And its use has already been implicated in and deaths in various parts of England, says the author.

Ivory wave is usually sold online as bath salts in packets of between 200 and 500 mg, for £15 a pop. It can be snorted or swallowed.

"Whether or not this drug in fact contains illegal ingredients is as yet unclear," writes the author from the Southeast Coast Ambulance Service. "The drug's effects are concerning, however, and have been seen in patients in Lothian, Cumbria, Dorset and Essex."

The author describes in detail a case of ivory wave intoxication in a bid to raise awareness of a "drug which seems to be rapidly gaining popularity, " he says.

The case in question was a young man who had been detained in a police custody suite where he complained of sudden rapid heartbeat and chest pain. He was extremely agitated and anxious, hallucinating, and subject to involuntary facial contortions.

He was breathing very rapidly and had high blood pressure. He was given a drug normally used to treat episodes of angina and an anti-anxiety drug, in the belief that he had snorted coke.

This calmed him down, after which he admitted that he had snorted 2 g of ivory wave earlier that day.

Ivory wave can contain the stimulant methylenedioxypyrovalerone (MDPV) and the anaesthetic lignocaine, analysis has shown. But there doesn't seem to be any "set" recipe, says the author, so it can vary enormously in content. MDPV can have effects in doses as low as 5 mg.

Ivory wave's reported effects include initial euphoria, with other symptoms occurring up to a day after using, and lasting as long as a week.

These include overstimulation of the nervous and cardiovascular systems, resulting in acute paranoid psychosis, with extreme agitation, insomnia, dizziness, hyperthermia, and fitting, chest pains and variations in blood pressure that can damage the kidneys.

In some cases, the resulting agitation and paranoia have prompted patients to assault hospital staff, writes the author.

"It seems quite plausible that this drug could be the 'next mephedone'," suggests the author. "Reports reveal that its popularity has been [growing] and its use spreading across the UK in recent months."

Related Stories

Recommended for you

Best of Last Year—The top Medical Xpress articles of 2017

December 20, 2017
It was a good year for medical research as a team at the German center for Neurodegenerative Diseases, Magdeburg, found that dancing can reverse the signs of aging in the brain. Any exercise helps, the team found, but dancing ...

Pickled in 'cognac', Chopin's heart gives up its secrets

November 26, 2017
The heart of Frederic Chopin, among the world's most cherished musical virtuosos, may finally have given up the cause of his untimely death.

Sugar industry withheld evidence of sucrose's health effects nearly 50 years ago

November 21, 2017
A U.S. sugar industry trade group appears to have pulled the plug on a study that was producing animal evidence linking sucrose to disease nearly 50 years ago, researchers argue in a paper publishing on November 21 in the ...

Female researchers pay more attention to sex and gender in medicine

November 7, 2017
When women participate in a medical research paper, that research is more likely to take into account the differences between the way men and women react to diseases and treatments, according to a new study by Stanford researchers.

Drug therapy from lethal bacteria could reduce kidney transplant rejection

August 3, 2017
An experimental treatment derived from a potentially deadly microorganism may provide lifesaving help for kidney transplant patients, according to an international study led by investigators at Cedars-Sinai.

Exploring the potential of human echolocation

June 25, 2017
People who are visually impaired will often use a cane to feel out their surroundings. With training and practice, people can learn to use the pitch, loudness and timbre of echoes from the cane or other sounds to navigate ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.